Nebraska, 2006

Flash Flood in Nebraska, May 31, 2006

May 31, 2006 · NWS GID · 1 event in 1 county or zone

Slow moving thunderstorms developed during the late afternoon and continued through the evening. Three and a half inches of rain resulted in the flooding of Nebraska highway 5 and US highway 136 near Deshler.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Slow moving thunderstorms developed during the late afternoon and continued through the evening. Three and a half inches of rain resulted in the flooding of Nebraska highway 5 and US highway 136 near Deshler. Area fields and other low lying areas also experienced a period of high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 2:05 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, May 31, 2:05 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
305 PM CDT WED MAY 31 2006

.SHORT TERM...FORECAST FOCUS IS THE RISK FOR THUNDERSTORMS TONIGHT.

TWO AREAS OF CONCERN SHOW UP. ONE IS THROUGH EARLY EVENING AS WEAK
CONVERGENCE NEAR/IN SOUTHEAST/EASTERN CWFA. INCREASED MOISTURE OVER
SOUTHEAST CWFA COULD BE ENOUGH TO POP A FEW STORMS THROUGH EARLY
EVENING. STORMS ALONG THE FRONT RANGE WILL WORK EAST...THEN SOUTHEAST
BY LATE EVENING AND MORE LIKELY TO IMPACT THE SOUTHWEST CWFA. AS
THIS HAPPENS...UPPER TROUGH MOVES ACROSS THE CWFA THROUGH THE
NIGHT. ALL OF THIS SPELLS RISK OF THUNDERSTORMS...AND BROAD BRUSHED
WITH ISOLATED/SCATTERED CHANCE FOR THUNDERSTORMS.

TROUGH PASSES EARLY THURSDAY MORNING LEAVING A VERY PLEASANT DAY.

SOME DISCUSSION REGARDING RETURN FLOW AND OVERNIGHT MID LEVEL
CONVECTION BUT HELD OFF FOR NOW.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERNS
WILL BE WITH A COOL FRONT THAT MOVES THROUGH THE FORECAST AREA
MONDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD.

A WEAK SHORT WAVE MOVES ACROSS THE RIDGE ON SATURDAY...BUT THERE IS
NOT MUCH MOISTURE TO WORK WITH AND THE SURFACE FRONT IS FAR ENOUGH
TO THE WEST THAT THERE SHOULD NOT BE ANYTHING TO INITIATE ON.

THE SURFACE FRONT REMAINS TO THE WEST OF THE FORECAST AREA THROUGH
MONDAY NIGHT. DURING THAT TIME THERE WILL BE SOUTH WINDS AND
TEMPERATURES AT 850MB ARE EXPECTED TO BE 20 TO 24 DEC C. THIS SHOULD
ALLOW FOR WARM TEMPERATURES TO CONTINUE THROUGH THE WEEKEND AND
EARLY NEXT WEEK.

AS THE FRONT MOVES THROUGH MONDAY NIGHT...A SHORT WAVE MOVES THROUGH
EASTERN NEBRASKA AND IOWA. SINCE THERE IS LITTLE MOISTURE IN THIS
AREA AND THE UPPER SUPPORT IS TO THE EAST...EXPECT THAT THERE WILL
BE NO PRECIPITATION WITH THE FRONTAL PASSAGE.

AFTER THE FRONT MOVES THROUGH...THE TEMPERATURES ONLY BRIEFLY DROP
BELOW 20 DEG C AT 850MB BEFORE WARMING BACK UP AGAIN. THE COOLER AIR
SHOULD BE SHORT LIVED AND NOT VERY COOL TO BEGIN WITH. ONLY HAVE A
FEW DEGREES COOLER FOR TUESDAY AND WEDNESDAY THAN OVER THE WEEKEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

05/JCB
Hazardous weather outlook, May 31, 8:09 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT WED MAY 31 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
909 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE
OUTLOOK AREA TONIGHT. THE PRIMARY HAZARD WILL BE TORRENTIAL
RAINFALL FROM THE SLOWER MOVING STORMS...HOWEVER GUSTY WINDS OF 45
MPH AND HAIL UP TO THE SIZE OF DIMES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 31, 5:36 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT WED MAY 31 2006

KSZ019-010000-
MITCHELL-
636 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIMPSON...OR 19 MILES SOUTHWEST OF
CONCORDIA...AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, May 31, 6:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       SIMPSON                 39.39N 97.93W
05/31/2006  M2.25 INCH       MITCHELL           KS   TRAINED SPOTTER

            HEAVY RAIN LASTED FOR ABOUT AN HOUR

&&

KING
Special weather statement, May 31, 7:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT WED MAY 31 2006

KSZ007-010145-
JEWELL-
810 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL COUNTY...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORMOSO...OR 24 MILES NORTHWEST OF
CONCORDIA...AND MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN JEWELL COUNTY AT 820 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 31, 8:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT WED MAY 31 2006

NEZ086-087-010230-
NUCKOLLS-THAYER-
903 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSKIN...OR 37 MILES NORTH OF CONCORDIA...
AND MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DESHLER AT 915 PM CDT...
  CARLETON AT 930 PM CDT...

DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS
BRIEF HEAVY RAIN UP TO 2 INCHES PER HOUR ARE EXPECTED WITH THIS
STORM.

19
Special weather statement, May 31, 8:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT WED MAY 31 2006

NEZ086-087-010300-
NUCKOLLS-THAYER-
928 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSKIN...OR 41 MILES SOUTHEAST OF
HASTINGS...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAVENPORT AT 935 PM CDT...
  CARLETON AT 940 PM CDT...

DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AND BRIEF
HEAVY RAIN UP TO 2 INCHES AN HOUR ARE EXPECTED WITH THIS STORM.

19
Special weather statement, May 31, 8:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
941 PM CDT WED MAY 31 2006

NEZ086-087-010300-
NUCKOLLS-THAYER-
941 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSKIN...OR 41 MILES SOUTHEAST OF
HASTINGS...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAVENPORT AT 935 PM CDT...
  CARLETON AT 940 PM CDT...

DIME SIZE HAIL...AND DAMAGING WINDS UP TO 50 MPH AND BRIEF HEAVY
RAIN UP TO 2 INCHES AN HOUR ARE EXPECTED WITH THIS STORM.

19

The radar

The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Thayer

When
May 31, 9:00 PM CST to 10:30 PM CST
Where
Thayer County, Deshler
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.150, -97.717

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506117.